Alert archive / Vermont / Freezing Rain Advisories in 2012
Freezing Rain Advisory 2, NWS Albany, NY
NWS Albany, NY issued this freezing rain advisory at Jan 23, 2012, 5:11 PM EST for Windham County, Vermont. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2012, 5:11 PM EST (22:11 UTC)
- Expired
- Jan 23, 2012, 10:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Albany, NY
County Windham County, VT
The radar
The Albany radar (KENX), 119 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051 WWUS41 KALY 232211 WSWALY URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 511 PM EST MON JAN 23 2012 VTZ014-015-240300- /O.NEW.KALY.ZR.Y.0002.120123T2211Z-120124T0300Z/ WESTERN WINDHAM-EASTERN WINDHAM- INCLUDING THE CITIES OF...JACKSONVILLE...NEWFANE...BRATTLEBORO... WEST BRATTLEBORO...BELLOWS FALLS 511 PM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. * LOCATIONS...WINDHAM COUNTY IN SOUTHERN VERMONT. * HAZARD TYPES...FREEZING RAIN. * ACCUMULATIONS...ICE ACCUMULATION OF UP TO ONE TENTH OF AN INCH. * TIMING...MUCH OF THIS EVENING. * IMPACTS...ICING LEADING TO SLIPPERY CONDITIONS ON UNTREATED SURFACES...CAUSING POTENTIALLY HAZARDOUS TRAVEL. * WINDS...SOUTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
946 WWUS41 KALY 240300 WSWALY URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 1000 PM EST MON JAN 23 2012 VTZ014-015-240400- /O.CAN.KALY.ZR.Y.0002.000000T0000Z-120124T0300Z/ WESTERN WINDHAM-EASTERN WINDHAM- INCLUDING THE CITIES OF...JACKSONVILLE...NEWFANE...BRATTLEBORO... WEST BRATTLEBORO...BELLOWS FALLS 1000 PM EST MON JAN 23 2012 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ALBANY HAS ALLOWED THE FREEZING RAIN ADVISORY FOR WINDHAM COUNTY IN SOUTHERN VERMONT TO EXPIRE. TEMPERATURES WILL CONTINUE TO RISE OVERNIGHT...WITH PRECIPITATION ALSO COMING TO AN END BY MIDNIGHT. $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this freezing rain advisory went out at Jan 23, 12:44 PM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Jan 23, 12:44 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1244 PM EST MON JAN 23 2012
.SYNOPSIS...
AFTER SOME LIGHT ICING CONDITIONS THROUGH EARLY THIS AFTERNOON
ACROSS AREAS NORTH AND EAST OF ALBANY...TEMPERATURES WILL CLIMB TO
ABOVE FREEZING AND PRODUCE MAINLY RAIN SHOWERS THAT WILL ACCOMPANY A
FRONTAL BOUNDARY AS IT CROSSES THE REGION. SOMEWHAT COOLER AIR WILL
FILTER IN FOR TUESDAY WITH SOME LAKE EFFECT SNOW DOWNWIND OF LAKE
ONTARIO. THERE WILL BE TRANQUIL CONDITIONS FOR THE MID WEEK AS A
RIDGE OF HIGH PRESSURE TRACKS ACROSS THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD TEMPS PERSIST ACROSS WESTERN NEW ENGLAND ZONES SO HAVE EXTENDED
THE FREEZING RAIN ADVISORY THERE THROUGH 200 PM. TEMPS IN THE
IMMEDIATE CONNECTICUT VALLEY OF EASTERN WINDHAM COUNTY MAY STILL BE
BELOW FREEZING AT THAT TIME...BUT WILL WAIT UNTIL THEN TO DECIDE ON
ANY ADDITIONAL EXTENSIONS OF THE ADVISORY. ELSEWHWERE ADVISORIES
HAVE BEEND ALLOWED TO EXPITE ACROSS THE MOHAWK/SCHOHARIE VALLEYS...
EASTERN CATSKILLS...CAPITAL DISTRICT AND TACONICS. HAVE CANCELLED
THE ADVISORY ACROSS ALL OF HERKIMER COUNTY SINCE MESONET OBS
INDICATE THE FAR WESTERN ADIRONDACKS HAVE WARMED TO ABOVE FREEZING.
THE ADVISORY CONTINUES FOR THE REST OF THE ADIRONDACKS AND LAKE
GEORGE REGION THROUGH 200 PM.
****PREVIOUS DISCUSSION****
AS OF 11 AM EST...HAVE DROPPED FREEZING RAIN ADVISORY FOR THE MID
HUDSON VALLEY REGION...WHERE TEMPS HAVE WARMED ABOVE FREEZING.
ELSEWHERE...HAVE KEPT FREEZING RAIN ADVISORIES IN PLACE...ALTHOUGH
TEMPS NOW RISING TO NEAR OR ABOVE FREEZING ACROSS THE EASTERN
CATSKILLS...SCHOHARIE VALLEY...AND THE CAPITAL REGION.
FURTHER N AND E...COLD AIR HANGING TOUGH...FROM SE VT INTO THE
BERKSHIRES AND SOUTH INTO EASTERN LITCHFIELD COUNTY...WHERE
DRIZZLE PERSISTS. WE MAY NEED TO EXTEND THE ADVISORIES FOR
PORTIONS OF THESE AREAS...AS COLD AIR MAY REMAIN TOUGH TO
DISLODGE.
STEADIER RAIN SHOULD DEVELOP FROM W TO E DURING THE MID TO LATE
AFTERNOON HOURS. THERE IS SOME POSSIBILITY THAT POCKETS OF
SUBFREEZING TEMPS PERSIST IN PORTIONS OF SE VT AND/OR THE
BERKSHIRES WHEN THIS ARRIVES...SO WILL NEED TO MONITOR CLOSELY.
PREVIOUS DISCUSSION FOLLOWS...
AS OF 6 AM...DRIZZLE IS BEGINNING TO SHOW UP ACROSS THE TRI-STATE
REGION AND MID-HUDSON VALLEY INCLUDING OUR RADAR IN VCP31.
TEMPERATURES VARY BUT THEY DO HOVER AROUND THE FREEZING MARK WHERE
DRIZZLE IS BEING REPORTED. NCEP MODEL SUITE ALONG WITH THE
RUC13/HRRR NOT DOING THAT WELL...HOWEVER...THEY DO SUGGEST THIS
AREA OF DRIZZLE AND SATURATING BOUNDARY LAYER ADVANCES SLOWLY
NORTH THIS MORNING. WET BULB PROFILES ARE STILL BELOW FREEZING SO
WE WILL CONTINUE WITH THE ADVISORY AND REFRESH THE GRIDS AND
HOURLY TEMPS/DEWPTS. PER THE 06Z MOS AND HOURLY LAV/LAMP...MOST
AREAS WILL CLIMB ABOVE FREEZING AROUND THE NOON HOUR.
PREV DISC...
VERY CHALLENGING NEAR TERM FORECAST AS FZDZ HAS NOT
MATERIALIZED AT THIS TIME. PER METARS...THE CIGS REMAIN RATHER
HIGH AND DEWPOINT DEPRESSIONS ARE 5 DEGREES OR GREATER. WE DID
RECEIVE A REPORT OF FLURRIES IN LITCHFIELD COUNTY AND THIS CAN
ALSO BE CONFIRMED WITH SEVERAL METARS ACROSS THE NYC METRO AREA
REPORTING LIGHT SNOW. THIS MAY BE DUE TO THE OCEANIC EFFECT ADDING
ENOUGH NUCLEI TO RESULT IN THOSE OBS OF LIGHT SNOW. THE FORECAST
SOUNDINGS ACROSS OUR REGION STILL SUGGEST THE BOUNDARY LAYER WILL
MOISTEN UP BELOW THE -10C ISOTHERM INCLUDING THE SHEAR PROFILES
FOR SOME DRIZZLE FORMATION. RUC13 FORECAST SOUNDINGS DELAY THE
ONSET OF MOISTURE UNTIL THE 12-15Z TIME FRAME. BY THAT
TIME...TEMPERATURES ARE BEGINNING TO CLIMB TO AT OR ABOVE FREEZING
ALONG AND SOUTH OF I90. THE COLDER AIR IS EXPECTED TO REMAIN IN
PLACE LONGER ACROSS THE DACKS...LAKE GEORGE SARATOGA REGION AND
SOUTHERN VERMONT UNTIL ABOUT THE NOON HOUR. THE ADVISORY LOOKS
GOOD AT THIS TIME WITH NO CHANGES EXPECTED.
POTENT SHORT WAVE TRACKING NORTHWARD ALONG THE MISSISSIPPI RIVER
VALLEY INTO THE GREAT LAKES REGION WILL SEND A COLD FRONT EASTWARD
THIS AFTERNOON. A BAND OF BKN SHOWERS IS EXPECTED AND WE WILL
PLACE CATEGORICAL POPS FOR THE ENTIRE REGION. TIMING OF THIS FRONT
APPEARS TO BE AOA 21Z. AS FOR CONVECTIVE POTENTIAL /IE
THUNDER/...THE SHOWALTER INDEX IS EXPECTED TO DROP TOWARD 0C FOR
PORTIONS OF THE REGION WITH THE BEST UPPER SUPPORT FOR THE WESTERN
MOHAWK VALLEY AND DACKS. WHILE WE WILL NOT INCLUDE THUNDER...WOULD
NOT TOTALLY RULE OUT A RUMBLE OF THUNDER.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
WITH FROPA...DRY SLOT QUICKLY APPROACHES THIS EARLY EVENING. SOME
LINGERING UPSLOPE SHOWERS ARE EXPECTED BUT THIS TOO SHOULD
DECREASE THROUGH TONIGHT. SEEMS THE INITIAL COLD ADVECTION WILL
REMAIN WEST OF THE HUDSON RIVER VALLEY WITH TEMPERATURES OVERNIGHT
REMAINING ABOVE FREEZING FOR A GOOD PORTION OF THE REGION. THE
EXCEPTION TO THIS WILL BE FOR PORTIONS OF THE DACKS. LAKE ONTARIO
CONTRIBUTION INCREASES A BIT...ALBEIT MARGINALLY...TO WARRANT
CHANCE POPS FOR RAIN/SNOW SHOWERS TRANSITIONING TO SNOW SHOWER
OVERNIGHT.
DUE TO A RELATIVELY MILDER START TO THE DAY TUESDAY...TEMPERATURES
FOR THE REGION SHOULD ONCE AGAIN CLIMB ABOVE THE FREEZING WITH MID
40S EXPECTED FOR THE MID HUDSON RIVER VALLEY AND NW CT. CYCLONIC
FLOW REMAINS OVER LAKE ONTARIO AND THE DACKS WITH A VEERING WIND
PROFILE TO TAKE WHAT BANDS OF LAKE EFFECT ACTIVITY FURTHER SOUTH.
SECONDARY COLD FRONT IS EXPECTED TO CLEAR THE REGION LATE TUESDAY
AFTERNOON WITH 850MB TEMPS EXPECTED TO PLUNGE BACK BELOW -10C FOR
THE ENTIRE CWA. THERE WILL BE A WINDOW OF OPPORTUNITY FOR A BRIEF
ORGANIZED LAKE EFFECT WITH CLIMBING INVERSION HEIGHTS TUESDAY
EVENING BEFORE FALLING ONCE AGAIN OVERNIGHT. AT THIS POINT...SEEMS
ACCUMULATIONS WILL BE LIMITED AND ISOLATED WITH GENERALLY AROUND 1
INCH. AS UPPER TROUGH SLIDES EAST OF THE REGION...INVERSION
HEIGHTS DROP QUICKLY AS DOES THE DRY AIR ADVECTION ACROSS NY
STATE.
A NARROW SURFACE RIDGE IS EXPECTED ACROSS THE REGION DESPITE
ANOTHER SHORT WAVE MOVING ACROSS THE NORTHERN TIER OF NY AND NEW
ENGLAND. WITH LIMITED MOISTURE...WE WILL KEEP SKIES PTCLOUDY AND
NO MENTION OF PRECIP. NEAR SEASONABLE TEMPERATURES ARE EXPECTED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE PERIOD WILL START OUT WITH A RIDGE MOVING ACROSS THE REGION AT
THE SURFACE WITH THE FLOW ALOFT FLATTENING. THE MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH THE LONGWAVE PATTERN...HOWEVER THERE ARE
DIFFERENCES IN THE TIMING AND TRACK OF THE SOUTHERN STREAM SYSTEM
WHICH ORIGINATES OVER THE SOUTHERN PLAINS AND HEADS OUR WAY LATE IN
THE WEEK. THERE IS A QUESTION OF HOW MUCH INTERACTION THERE WILL BE
WITH THE NORTHERN STREAM. AT THIS TIME...THIS SYSTEM IS EXPECTED TO
PASS TO SOUTH BRINGING THE CHANCES FOR PRECIPITATION TO THE AREA
THURSDAY NIGHT INTO FRIDAY. TEMPERATURES WILL CONTINUE TO RUN ABOVE
NORMAL WITH THE LONGWAVE PATTERN KEEPING THE COLDER AIR TO OUR NORTH
THROUGH THE WORK WEEK. INDICATIONS ARE NORTHERN STREAM ENERGY WILL
DIVE INTO THE NORTHERN PLAINS CAUSING A TROUGH TO DIG OVER THE
EASTERN UNITED STATES OVER THE WEEKEND RETURNING MORE SEASONABLE AIR
TO THE REGION.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONDITIONS WILL REMAIN MAINLY IFR FOR VSBYS AND CIGS THROUGH THIS
EVENING...ALTHOUGH IT MAY TAKE ANOTHER HOUR OR TWO TO DROP INTO
IFR RANGE AT KGFL WHERE SOME DRIER LOW LEVEL AIR PERSISTS. EXPECT
MAINLY IFR CONDITIONS OVERNIGHT...LIFTING INTO MVFR TOWARD
OR AROUND DAYBREAK. CONDITIONS SHOULD IMPROVE TO VFR BY MID
MORNING TUESDAY.
AS FOR PRECIPITATION...AREAS OF DRIZZLE WILL CONTINUE THROUGH MID
AFTERNOON. THEN...LIGHT TO MODERATE RAIN SHOULD DEVELOP FROM W TO
E DURING THE MID TO LATE AFTERNOON...BEFORE ENDING FROM SW TO NE
THIS EVENING. ISOLATED RAIN SHOWERS MAY PERSIST UNTIL LATE TONIGHT.
WINDS WILL REMAIN LIGHT...MAINLY FROM THE SE TO S AT 5-10 KT BY
LATE AFTERNOON THROUGH OVERNIGHT. HOWEVER...A PERIOD OF LIGHT
NORTH WINDS MAY CONTINUE AT KPOU...AND POSSIBLY KGFL THROUGH MID
AFTERNOON UNTIL THE LOW LEVEL GRADIENT TIGHTENS. EXPECT WINDS TO
SHIFT INTO THE SW...THEN W TUE MORNING...AT 5-10 KT...ALTHOUGH
SOME GUSTS OF UP TO 20 KT WILL BE POSSIBLE.
LOW LEVEL WIND SHEAR IS LIKELY THROUGH EARLY TONIGHT...AS SFC
WINDS REMAIN LIGHT FROM THE SE AT LESS THAN 8 KT...WHILE WINDS
AROUND 2000 FT AGL INCREASE FROM THE S TO 30-40 KT.
OUTLOOK...
TUE-WED...VFR. NO SIG WX.
THU...MAINLY VFR. CHC -RA/-SN BY LATE IN THE AFTERNOON.
THU NIGHT-SAT..VFR/MVFR. CHC -SHSN/-SHRA.
&&
.HYDROLOGY...
A STORM SYSTEM WILL BRING MIXED PRECIPITATION CHANGING TO RAIN
TODAY. A QUICK SHOT OF MODERATE TO HEAVY RAIN IS POSSIBLE THIS
AFTERNOON WITH A COLD FRONT AS QPF VALUES ARE EXPECTED TO BE BETWEEN
ONE QUARTER TO ONE HALF INCH WITH LOCALIZED AMOUNTS AROUND AN INCH
POSSIBLE INTO THE HIGHER TERRAIN OF THE CATSKILLS...SOUTHERN VERMONT
AND BERKSHIRES.
WE MEASURED THE GROUND FROZEN TO A DEPTH OF 14 INCHES HERE AT THE
OFFICE ON SUNDAY. SOME LOCALIZED POOR DRAINAGE...URBAN AND SMALL
STREAM FLOODING MAY BE POSSIBLE LATER MONDAY DUE TO ENHANCED RUNOFF
FROM RAIN AND MELT ON FROZEN GROUND.
SOME SIGNIFICANT RISES ON MAIN STEM RIVERS ARE POSSIBLE MONDAY INTO
TUESDAY...BUT LARGER RIVER FLOODING IS NOT EXPECTED AT THIS TIME.
RISES WOULD BE ENOUGH TO BREAK UP WHAT RIVER ICE IS IN PLACE BUT ICE
IS NOT THICK ENOUGH TO CAUSE SIGNIFICANT ICE JAM PROBLEMS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FREEZING RAIN ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
CTZ001-013.
NY...FREEZING RAIN ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
NYZ033-041>043-082>084.
MA...FREEZING RAIN ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
MAZ001-025.
VT...FREEZING RAIN ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
VTZ013>015.
&&
SYNOPSIS...KL/BGM
NEAR TERM...GJM/KL/BGM
SHORT TERM...BGM
LONG TERM...IAA
AVIATION...KL/IAA
HYDROLOGY...SND/BGMHazardous weather outlook, Jan 23, 4:41 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 441 PM EST MON JAN 23 2012 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-241200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 441 PM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 23, 2:45 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 245 PM EST MON JAN 23 2012 VTZ014-015-232300- WESTERN WINDHAM-EASTERN WINDHAM- INCLUDING THE CITIES OF...JACKSONVILLE...NEWFANE...BRATTLEBORO... WEST BRATTLEBORO...BELLOWS FALLS 245 PM EST MON JAN 23 2012 MUCH OF WINDHAM COUNTY VERMONT REMAINS AT OR BELOW FREEZING...BUT ANY FREEZING DRIZZLE THAT IS OCCURRING THERE IS VERY LIGHT AND SPOTTY. POCKETS OF LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN WILL CONTINUE OVER WINDHAM COUNTY UNTIL 5 OR 6 PM.
Nearby
Freezing Rain Advisories in Vermont, 2012Every freezing rain advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.